Nov 9, 2003
I was diagnosed with HIV 6/02, CD4 count initially was 34, VL was 250,000. My meds were Sustiva/Combivir. My doctor put me on Sustiva/Epivir/Viread this past June thinking that might boost CD4 count which was 150, VL undetectable at that time. He said my white blood cell count when I started treatment was low and that the AZT in Combivir might be supressing my white blood count, thereby supressing my CD4 count, hence the treatment change. My most recent lab had my CD4 count at 140, VL undetectable. He says I'm doing fine. Is it more important for the VL to be low than the CD4 count to be higher? My last three labs had CD4 count at 154,150,140, VL undetectable in all three. Why is it I read guys on the same treatment with 500-600-700+ CD4 counts?
| Response from Dr. Aberg
I wish I had a good answer for this but unfortunately, I do not. Some people who have advanced HIV have a lot of bone marrow suppression from HIV itself and it seems to take a long time before we see the CD4 count rise. I have had patients who have taken 2-3 years on therapy before their CD4 count actually increases despite having a suppressed HIV viral load. As you note, others rapidly increase their CD4 in a matter of weeks to months.
I agree with the strategy your doctor tried as AZT may cause more bone marrow toxicity than the other nucleosides, although all the nucleosides potentially may lower the white blood count.
There have been some studies evaluating the use of Interleukin-2 to help boost the CD4 count. At this time, it is still investigational so I would only recommend doing this in the setting of a clinical trial where one truly understands the risk and benefits of interleukin-2.
It is difficult for me to say much more as I do not have your records available to know what your initial white blood counts were as well as other pertinent cell data. I agree with your doctor that you are "doing fine" in the sense that you have an undetectable HIV viral load. A CD4 count of 150 is much improved over 34 in regards to your risks for infections and malignancies. I suspect over time that your CD4 count will gradually increase.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Probability Of Contracting Hiv Sex With The Same Person
- When Does The Doctor Tell You That You Are Hiv Positive?
- Swollen Spleen Caused By Hepatitis C
- Testicular Hypogonadism Symptoms
- What Is The Difference Between Private And Government Funded Organizations Regarding Hiv?
- Length Of Time For Hiv To Become Aids
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.